MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3225-0380S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 05/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported a broken gamma3 nail (3525-0360s)."the patient was treated externally for a per/subtrochanteric left femur fracture on (b)(6) 2021 with a gamma nail.During the consultation (b)(6) 2022, the implant fracture was diagnosed and the patient was admitted to hip clinic at balgrist university hospital for further treatment.Here the indication for revision was given in case of symptomatic pseudarthrosis.If the bone failed to heal and the implant fractured, the indication for revision was given.The indication for revision was given and the patient had to undergo surgery on (b)(6) 2022.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note corrections to sections d1, d4 catalog #, gtin and g4 510(k) number.The reported event could be confirmed, since the received nail is broken apart as complained.The device inspection revealed the following: the visual inspection has shown that the nail is broken apart at the lag screw hole.There are strong impression marks from the lag screw in the lag bore visible, which indicates that the nail was exposed to high loads over a longer period of time.Also are some slight marks from intra-operative reaming visible on the whole surface, there is no indication that these marks did contribute to the breakage.The typical characteristics of a fatigue fracture could be identified on both fracture faces.The origin of the crack was at the lower corners at the lag screw entry point, there is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fracture.The relevant dimensions were verified during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a patient related issue.The reported pseudarthrosis did finally lead to a fatigue failure of the implants.In this relation following statement from the instructions for use can be mentioned: ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.".If updated information is provided, the case will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15112656
Report Number0009610622-2022-00342
Device Sequence Number5978284
Product Code HSB
UDI-Device Identifier04546540375759
UDI-Public04546540375759
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2023
Device Model Number3225-0380S
Device Catalogue Number35250380S
Device Lot NumberK072D01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/04/2022
Supplement Date Received by Manufacturer09/07/2022
Initial Report FDA Received Date07/27/2022
Supplement Report FDA Received Date10/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/30/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale